FDA warns against curcumin injections

Posted 19 September 2017

The FDA has received reports of patients who experienced hypersensitivity reactions immediately after received intravenous infusions of curcumin (a component of the spice turmeric) compounded with polyethylene glycol 40 castor oil. The PEG 40 castor oil was a component of a curcumin emulsion product compounded by a pharmacy, ImprimisRx, located in Irvine, California. One patient was being treated by a naturopath for eczema; the other was being treated for thrombocytopenia (low platelet count) at a “holistic health center.”

Hypersensitivity reactions to other intravenous products containing polyethylene glycol castor oil have been reported and are the subject of warnings for a number of FDA-approved drugs. On June 23, ImprimisRx recalled all unexpired products containing the ungraded PEG 40 castor oil. The FDA is concerned about the risks associated with compounded drugs, particularly those that use non-pharmaceutical grade components and ingredients that lack a USP monograph. The problems in this case included (a) the absence of a label warning about hypersensitivity associated with PEG 40 castor oil, (b) use of an ungraded inactive ingredient (PEG castor oil), and (c) the fact that IV curcumin has not been established as safe or effective for treating eczema or thrombocytopenia.

Reference: Compounded curcumin emulsion product for injection by ImprimisRx: FDA investigation: serious adverse events associated with use. FDA safety alert, Aug 4, 2017

Source: Consumer Health Digest #17-36, September 17, 2017

No comments yet.

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.